Illinois, 2008

Winter Weather in Illinois, February 23 to 24, 2008

February 23 to 24, 2008 · NWS LSX · 3 events in 3 counties and zones

About twin inches of snow fell across parts of Monroe, St. Clair, Randolph, and Marion counties in Illinois.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

About twin inches of snow fell across parts of Monroe, St. Clair, Randolph, and Marion counties in Illinois. There were some auto accidents reported across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Feb 23, 5:28 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Feb 23, 5:28 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
528 PM CST SAT FEB 23 2008

.DISCUSSION...
FAST MOVING UPR LOW EMBEDED IN ZONAL FLOW WILL RACE ACR CNTRL U.S.
TONIGHT...BRINGING YET ANOTHER ROUND OF WINTER WX TO S SECTIONS OF
THE FA. PCPN HAS BLOSSOMED IN THE WRM ADV ZONE AHD OF THIS FTR
DURING THE AFTN FROM CNTRL KS TO SW MO...AND IT SHUD CONT TO PUSH
E AFFECTING AREAS ALG AND S OF A COU-STL-SLO LN. FCST SNDGS SUGGEST
THAT MOST OF THE PCPN IN OUR CWA WL BE IN THE FORM OF SNOW...AND
WITH ALL OF THE DRY AIR BTWN 700-900 MB ANY LVL WITH TEMPS AOA
FREEZING SHUD QUICKY DROP BLO 0C WITH ONSET OF PCPN AND
EVAPORATIVE COOLING. THINK 1-2 INCHES OF SNOW IS CERTAINLY PSBL AS
THE PCPN STREAMS ESE ACR S MO..WITH MOST OF THIS ACCUM OCRG ALG
AND S OF A VIH-SAR LN. THESE SNOW AMTS WL KEEP AREA BLO OUR SNOW
ADV CRITERIA SO NO HEADLINES RQRD ATTM.

PCPN SHUD QUICKLY END OVR SE SECTIONS OF FA ON SUN MRNG AS UPR LO
RACES INTO CNTRL APPALACIANS...AND PRIMARY FCST ? FOR SUN IS HOW
MUCH SUNSHINE TO EXPECT. WHILE MID AND UPR LVL CLDS WL PULL EAST
WITH LO...IT APRS THAT CNDRBL LO LVL MSTR AND LACK OF MIXING MAY
CAUSE CLOUDS TO PERSIST FOR QUITE SOME TIME...SCPLY WITH THE NEW
SNOW COVER. HV UPPED CLDS OVR THE S FOR SUN...WITH A CORRESPONDING
DOWNWARD TWEEK TO TEMPS.

NXT SYSTEM HEADS OUR WAY MON. WITH SFC SYSTEM TRACKING ALG MO-IA
BDR OUR AREA RMNS ON THE WARM SIDE OF THE STORM...KEEPING PCPN IN
THE FORM OF RAIN UNTIL THE PASSAGE OF THE CDFNT MON NGT. CULD BE
SM A DUSTING OF SNOW AS COLD AIR RUSHES INTO AREA IN THE WAKE OF
THE SYSTEM LATE MON NGT AND TUE...BUT ACCUMULATIONS ARE NORMALLY
VRY MINOR IN THE WAKE OF SYNOPTIC SCALE SYSTEMS. A BIGGER CONCERN
FOR TUE ARE THE WINDS...WHICH SHUD EASILY GUST INTO THE 30-40 MPH
RANGE.

IN THE EXTENDED...MEDIUM RANGE SOLNS APR TO BE EXHIBITING FAIRLY
GOOD RUN TO RUN AND MODEL TO MODEL CONSISTENCY...WHICH IS
NOTEWORTHY GIVEN THE RATHER ACTIVE NATURE OF THE FLOW REGIME WHICH
IS FCST FOR NORTH AMERICA. FCST FOR WED-SAT FOLLOWS THEIR
CONSENSUS...WITH DEEP TROF OVR E U.S. CARVED OUT BY MONDAYS SYSTEM
TRANSITIONING BACK TO A QZONAL FLOW PATTER BY THE END OF THE WEEK.
IN REGARDS TO SENSIBLE WX...COLDER WX MOVING INTO AREA IN THE WAKE
OF MONS SYSTEM WL HOLD ON INTO WEDNESDAY....FOLLOWED BY A WARMUP
ON THU AS WARMR AIR SURGES BACK NWD. NEXT CHC OF PCPN WL BE THU
NGT AND FRI AS SHTWV DROPS ACR UPR MSVLY AND GTLKS. SINCE IT APRS
THAT COLD AIR IN THE WAKE OF THIS SYSTEM WILL JUST VRY BRIEFLY GRAZE
AREA IT APRS THAT MODERATING TEMPS THAT BEGAN ON THU WL GENLY CONT
INTO NXT WEEKEND.

TRUETT

&&

.AVIATION...
FOR THE 00Z TAFS...
MID TO HIGH LEVEL CLOUDINESS WILL CONTINUE TO SPREAD EAST AND
NORTHEAST ACROSS THE REMAINDER OF THE CWA. SURFACE WINDS WILL
REMAIN RELATIVELY LIGHT THROUGH THE VALID TAF PERIOD. CEILING
WILL LOWER BETWEEN 2000 TO 3000 KFT AND VISIBILITIES IN LIGHT
SNOW/FOG WILL DROP AT OR BELOW 4 MILES. THIS AREA OF LIGHT SNOW
WILL END BETWEEN 11 AND 14Z....WITH IMPROVING CEILINGS THROUGH THE
AFTERNOON.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Feb 23, 4:47 PM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
447 PM CST SAT FEB 23 2008

ILZ079-102-MOZ047>049-059-062-065-072>075-084-085-099-241215-
RANDOLPH IL-MONROE IL-MONITEAU-COLE-OSAGE-GASCONADE-FRANKLIN-
JEFFERSON-CRAWFORD-WASHINGTON-ST. FRANCOIS-STE. GENEVIEVE-IRON-
MADISON-REYNOLDS-
447 PM CST SAT FEB 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ILLINOIS...CENTRAL MISSOURI...EAST CENTRAL MISSOURI AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

LIGHT SNOW WILL SPREAD FROM THE OZARKS INTO SOUTHEAST MISSOURI
TONIGHT...WITH SOME ACCUMULATIONS EXPECTED ALONG AND SOUTH OF A
JEFFERSON CITY...SPARTA LINE. ACCUMULATIONS WILL RANGE FROM AROUND
A DUSTING IN JEFFERSON CITY AND SPARTA...TO UP TO 2 INCHES ALONG
AND SOUTH OF A CUBA...FREDERICKTOWN LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS CHANCE FOR SNOW MONDAY NIGHT AND TUESDAY...AND AGAIN
THURSDAY NIGHT AND FRIDAY.

ALSO...VERY STRONG NORTHWEST WINDS ARE EXPECTED MONDAY NIGHT AND
TUESDAY...WITH GUSTS IN THE 30 TO 40 MPH RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGE TO REPORT ANY SNOWFALL ACCUMULATIONS THAT OCCUR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

ILZ058>060-064-065-069-070-074-095>101-MOZ018-019-026-027-034>036-
041-042-050>052-060-061-063-064-241215-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-ADAMS IL-BROWN IL-PIKE IL-CALHOUN IL-
JERSEY IL-MADISON IL-ST. CLAIR IL-KNOX-LEWIS-SHELBY-MARION-MONROE-
RALLS-PIKE-BOONE-AUDRAIN-CALLAWAY-MONTGOMERY-LINCOLN-WARREN-
ST. CHARLES-ST. LOUIS-ST. LOUIS CITY-
447 PM CST SAT FEB 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ILLINOIS...SOUTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL
MISSOURI...EAST CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS CHANCE FOR SNOW MONDAY NIGHT AND TUESDAY...AND AGAIN
THURSDAY NIGHT AND FRIDAY.

ALSO...VERY STRONG NORTHWEST WINDS ARE EXPECTED MONDAY NIGHT AND
TUESDAY...WITH GUSTS IN THE 30 TO 40 MPH RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Marion

When
February 23, 8:00 PM CST to February 24, 6:00 AM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Winter Weather, Monroe

When
February 23, 8:00 PM CST to February 24, 6:00 AM CST
Where
Monroe forecast zone
Reported by
Trained Spotter
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Winter Weather, St. Clair

When
February 23, 8:00 PM CST to February 24, 6:00 AM CST
Where
St. Clair forecast zone
Reported by
Trained Spotter
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 83328, 83329, 83330.